Alert archive / Indiana / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 11, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at May 11, 2005, 5:58 PM EST for Blackford County, Indiana. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 11, 2005, 5:58 PM EST (22:58 UTC)
- Expired
- May 11, 2005, 6:45 PM EST
- In force
- 47 min
- Issued by
- NWS Northern Indiana
- Area
- Counties, with a storm outline in the text
County Blackford County, IN
The radar
The Northern Indiana radar (KIWX), 104 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 11, 12:25 PM EST | Severe Thunderstorm Watch | SPC | 7 hr |
| May 11, 3:40 PM EST | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.0 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 358 J/kg
- Mixed-layer CIN
- -94 J/kg
- Mixed-layer LCL
- 1333 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KIWX 112258 SVRIWX INC009-112345- /O.NEW.KIWX.SV.W.0011.050511T2258Z-050511T2345Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTHERN INDIANA 558 PM EST WED MAY 11 2005 THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BLACKFORD COUNTY IN INDIANA * UNTIL 645 PM EST * AT 550 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL. THIS SEVERE STORM WAS LOCATED 10 MILES WEST OF HARTFORD CITY...OR ABOUT 4 MILES SOUTHWEST OF UPLAND...AND MOVING EAST AT 20 MPH. * LOCATIONS IN THE PATH OF THE SEVERE THUNDERSTORM INCLUDE... HARTFORD CITY... SHAMROCK LAKES... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DESTRUCTIVE HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 4050 8545 4039 8545 4040 8519 4053 8520 $$ HITCHCOCK
1 follow-up statement
000 WWUS53 KIWX 112315 SVSIWX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTHERN INDIANA 613 PM EST WED MAY 11 2005 INC009-112345- /O.CON.KIWX.SV.W.0011.000000T0000Z-050511T2345Z/ BLACKFORD IN- 613 PM EST WED MAY 11 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 645 PM EST FOR... BLACKFORD COUNTY IN INDIANA AT 604 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL SIZE. THIS SEVERE STORM WAS LOCATED NEAR SHAMROCK LAKES...OR ABOUT 3 MILES SOUTHEAST OF UPLAND...AND MOVING EAST AT 20 MPH. AT 612 PM...A TRAINED SPOTTER TWO MILES NORTH OF SHAMROCK LAKES REPORTED THREE-QUARTER INCH DIAMETER HAIL. LOCATIONS IN THE PATH OF THE SEVERE THUNDERSTORM INCLUDE... HARTFORD CITY... SHAMROCK LAKES... MILL GROVE. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DESTRUCTIVE HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. IF YOU HAVE SEVERE WEATHER TO REPORT...YOU CAN CALL YOUR LOCAL LAW ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE. LAT...LON 4050 8545 4039 8545 4040 8519 4053 8520 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 4:20 PM EST, 1 hour 38 minutes earlier.
Area forecast discussion, May 11, 4:20 PM EST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 420 PM EST WED MAY 11 2005 .SHORT TERM... TONIGHT THROUGH THURSDAY A COOL FRONT OVER THE EXTREME SOUTHEAST CORNER OF THE FORECAST AREA WILL CONTINUE TO DRIFT SOUTHEAST. THREAT FOR SEVERE THUNDERSTORMS FOR FAR SOUTHEAST THROUGH EVENING...THEN STABLE AIR MOVES IN ENDING PRECIP FOR A FEW HOURS. CHANCE FOR SHOWERS TONIGHT AND THURSDAY AS MCS SHOULD PASS JUST SOUTH OF FORECAST AREA AND WILL SEE SOME RETURN FLOW AT MID LEVELS IN ATMOSPHERE. WITH SEVERE WEATHER CURRENTLY IN PROCESS WILL HAVE TO KEEP IT SHORT. && .LONG TERM... THURSDAY NIGHT THROUGH WEDNESDAY. FOR THURSDAY NIGHT INTO SATURDAY...A WARM FRONT WILL RETURN ACRS THE CWFA THURSDAY NIGHT. NAM SHOWS DEVELOPING LOW LVL CONVERGENCE ALONG AND NORTH OF THE FRONT. ALSO...ELEVATED CAPE BETWEEN 500 J/KG AND 800 J/KG ARE FCST FROM THE NAM THURSDAY NIGHT. THUS...IT WOULD BE PRUDENT ATTM TO PLACE AT LEAST A CHC OF SHOWERS AND THUNDERSTORMS THURSDAY NIGHT INTO FRIDAY MORNING AS FRONT MOVES FROM S TO N ACRS THE AREA. FOR FRIDAY...ENTIRE REGION SHOULD BE IN THE WARM SECTOR. A COLD FRONT WILL APCH FROM THE WEST LATE IN THE DAY. THE FRONT IS IN RESPONSE TO AN UPR LVL LOW PRESSURE SYSTEM LIFTING OUT OF THE INTERMOUNTAIN WEST INTO THE PLAINS STATES. THIS UPR LVL LOW WILL ALSO PHASE WITH SOME NRN JET STREAM ENERGY ACRS CENTRAL CANADA. AS THE COLD FRONT MOVES INTO A MOIST AND UNSTABLE AIRMASS...SHOWERS AND THUNDERSTORMS WILL BECOME LIKELY LATE FRIDAY AFTN INTO FRIDAY NIGHT. FOR SATURDAY...CAA BEHIND THE COLD FRONT WILL COMMENCE. GFS IS STILL STICKING TO ITS GUNS BY KEEPING A COLD UPR LVL TROF ACRS THE GREAT LAKES REGION THIS WEEKEND. NAM IS ALSO SHOWING THIS...AND THE ECMWF IS ALSO TRENDING THIS WAY. THUS...HAVE STARTED TO TRIM BACK TEMPS FOR OVER THE WEEKEND. && .AVIATION... UPDATED KSBN AS SURFACE OBS AND SATELLITE IMAGERY INDICATE A BAND OF IFR CEILINGS MOVING RAPIDLY SOUTHWARD INTO KSBN AREA. MAY PUSH INTO KFWA LATER THIS EVENING...BUT CURRENT THINKING IS THESE CLOUDS WILL DISSIPATE THE FURTHER THEY MOVE SOUTH. OLD DISCUSSION...REMNANTS OF MCS CONTINUE TO MOVE ACROSS NORTHERN PARTS OF THE AREA EARLY THIS AFTERNOON. RADAR CONTINUES TO SHOW RETURNS BETWEEN KSBN AND KFWA MOVING EAST. THIS LINE OF TSRA SHOULD MOVE INTO THE KFWA VICINITY BETWEEN 19Z AND 21Z. OTHERWISE...EXPECT CONVECTION TO FIRE RAPIDLY ALONG A QUASI STATIONARY BOUNDARY FROM NR KOAH TO NR KDEC. THIS FRONT SHOULD SAG SOUTHEAST THROUGH THE AFTERNOON LEAVING STABLE CONDITIONS OVER THE AREA. NORTHEAST WINDS OVER THE AREA SHOULD BE THE RULE TONIGHT WITH VFR ALTOCU AND CIRRUS THROUGH 18Z THURSDAY. && .IWX WATCHES/WARNINGS/ADVISORIES... .IN...NONE. .MI...NONE. .OH...NONE. && AVIATION/SHORT TERM...EDDY LONG TERM...HICKMAN
Hazardous weather outlook, May 11, 4:57 AM EST, 13 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 457 AM EST WED MAY 11 2005 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-121000- ADAMS IN-ALLEN OH-ALLEN IN-BERRIEN MI-BLACKFORD IN-BRANCH MI-CASS MI- CASS IN-DE KALB IN-DEFIANCE OH-ELKHART IN-FULTON OH-FULTON IN- GRANT IN-HENRY OH-HILLSDALE MI-HUNTINGTON IN-JAY IN-KOSCIUSKO IN- LA PORTE IN-LAGRANGE IN-MARSHALL IN-MIAMI IN-NOBLE IN-PAULDING OH- PULASKI IN-PUTNAM OH-ST. JOSEPH MI-ST. JOSEPH IN-STARKE IN- STEUBEN IN-VAN WERT OH-WABASH IN-WELLS IN-WHITE IN-WHITLEY IN- WILLIAMS OH- INCLUDING THE CITIES OF...ANGOLA...ARCHBOLD...AUBURN... BENTON HARBOR...BENTON HEIGHTS...BERNE...BLUFFTON...BREMEN...BRYAN... BUCHANAN...BUTLER...COLDWATER...COLUMBIA CITY...DECATUR...DEFIANCE... DELPHOS...DOWAGIAC...DUNKIRK...DUNLAP...ELKHART...FAIR PLAIN... FAIRMOUNT...FORT SHAWNEE...FORT WAYNE...GARRETT...GAS CITY... GEORGETOWN...GOSHEN...GRANGER...GRISSOM AFB...GULIVOIRE PARK... HARTFORD CITY...HICKSVILLE...HILLSDALE...HUNTINGTON...KENDALLVILLE... KNOX...LA PORTE...LAGRANGE...LIGONIER...LIMA...LOGANSPORT...MARION... MICHIGAN CITY...MISHAWAKA...MONTICELLO...MONTPELIER...NAPOLEON... NAPPANEE...NEW HAVEN...NILES...NORTH MANCHESTER...OSSIAN...OTTAWA... PERU...PLYMOUTH...PORTLAND...ROCHESTER...SIMONTON LAKE... SOUTH BEND...ST. JOSEPH...STURGIS...SWANTON...SYRACUSE... THREE RIVERS...TRAIL CREEK...TRI-LAKES...UPLAND...VAN WERT... WABASH...WARSAW...WAUSEON...WESTVILLE...WINAMAC AND WINONA LAKE 457 AM EST WED MAY 11 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST OHIO AND SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS OVER NORTHERN ILLINOIS THIS MORNING WILL MOVE INTO NORTHWEST INDIANA THIS MORNING AND THEN REACH INTO NORTHWEST OHIO BY EARLY AFTERNOON. INTENSIFICATION OF THESE THUNDERSTORMS IS PROBABLE BY LATE MORNING ALONG AND SOUTH OF HIGHWAY 30 AND EAST OF HIGHWAY 15. A FEW OF THERE STORMS MAY BECOME SEVERE WITH LARGE HAIL UP TO THE SIZE OF GOLF BALLS AND DAMAGING WIND GUSTS UP TO 70 MPH. THE GREATEST RISK WILL EXIST OVER EAST CENTRAL INDIANA AND NORTHWEST OHIO AFTER THE NOON HOUR. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE POSSIBLE THURSDAY NIGHT THROUGH SATURDAY. THE BEST CHANCE SEVERE THUNDERSTORMS DURING THIS PERIOD IS ON FRIDAY AS A WARM FRONT MOVES NORTH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED BY LATE MORNING OR EARLY AFTERNOON. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX
In the hours before
Local storm report, May 11, 3:56 PM EST, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
356 PM EST WED MAY 11 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM HAIL 2 S SHAMROCK LAKES 40.38N 85.43W
05/11/2005 1.00 INCH DELAWARE IN TRAINED SPOTTER
&&
EBREONLocal storm report, May 11, 3:58 PM EST, 2 hours before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORTHERN INDIANA
358 PM EST WED MAY 11 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM HAIL 1 S SHAMROCK LAKES 40.40N 85.43W
05/11/2005 1.00 INCH BLACKFORD IN TRAINED SPOTTER
&&
EBREONLocal storm report, May 11, 4:14 PM EST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
414 PM EST WED MAY 11 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM HAIL 1 S REDKEY 40.33N 85.15W
05/11/2005 1.00 INCH JAY IN TRAINED SPOTTER
&&
EBREONLocal storm report, May 11, 4:31 PM EST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
431 PM EST WED MAY 11 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0429 PM HAIL 2 E GROVER HILL 41.02N 84.44W
05/11/2005 1.75 INCH PAULDING OH TRAINED SPOTTER
&&
EBREONLocal storm report, May 11, 5:12 PM EST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NORTHERN INDIANA
512 PM EST WED MAY 11 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0218 PM HAIL 9 ENE BRYANT 40.58N 84.80W
05/11/2005 1.00 INCH JAY IN LAW ENFORCEMENT
1 INCH HAIL OBSERVED IN NEW CORYDON.
0245 PM HAIL 5 N MARION 40.62N 85.67W
05/11/2005 1.00 INCH GRANT IN TRAINED SPOTTER
HAIL BEGAN AS PEA SIZE HAIL THEN PROGRESSED TO QUARTER
SIZE HAIL.
0255 PM HAIL 3 N VAN BUREN 40.66N 85.51W
05/11/2005 0.75 INCH GRANT IN TRAINED SPOTTER
0305 PM HAIL 2 NW WARREN 40.71N 85.45W
05/11/2005 1.00 INCH HUNTINGTON IN TRAINED SPOTTER
0312 PM HAIL 4 N WARREN 40.74N 85.42W
05/11/2005 1.00 INCH HUNTINGTON IN TRAINED SPOTTER
0315 PM HAIL WARREN 40.69N 85.42W
05/11/2005 1.00 INCH HUNTINGTON IN TRAINED SPOTTER
0317 PM HAIL 4 ESE FAIRMOUNT 40.39N 85.58W
05/11/2005 1.75 INCH GRANT IN TRAINED SPOTTER
0330 PM HAIL 4 N BLUFFTON 40.80N 85.17W
05/11/2005 0.88 INCH WELLS IN TRAINED SPOTTER
0340 PM HAIL 9 NNE HARTFORD CITY 40.57N 85.31W
05/11/2005 1.75 INCH BLACKFORD IN TRAINED SPOTTER
0345 PM HAIL 1 S SHAMROCK LAKES 40.40N 85.43W
05/11/2005 1.00 INCH BLACKFORD IN TRAINED SPOTTER
0410 PM HAIL 1 S REDKEY 40.33N 85.15W
05/11/2005 1.00 INCH JAY IN TRAINED SPOTTER
0429 PM HAIL 2 E GROVER HILL 41.02N 84.44W
05/11/2005 1.75 INCH PAULDING OH TRAINED SPOTTER
&&
EBREONLocal storm report, May 11, 5:50 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
550 PM EST WED MAY 11 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0549 PM HAIL 1 W FAIRMOUNT 40.42N 85.67W
05/11/2005 1.75 INCH GRANT IN TRAINED SPOTTER
&&
MBOGUTHThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 2:12 PM EST | Severe Thunderstorm Warning | IWX | Jay | 25 min |
| May 11, 2:51 PM EST | Severe Thunderstorm Warning | IWX | Grant | 39 min |
| May 11, 3:01 PM EST | Severe Thunderstorm Warning | IWX | Huntington, Wells | 44 min |
| May 11, 3:15 PM EST | Severe Thunderstorm Warning | IWX | Blackford, Jay | 60 min |
| May 11, 3:27 PM EST | Severe Thunderstorm Warning | IWX | Adams | 48 min |
| May 11, 4:14 PM EST | Severe Thunderstorm Warning | IWX | Jay | 37 min |
| May 11, 5:42 PM EST | Severe Thunderstorm Warning | IWX | Grant | 33 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.